Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 31, 2021, 4:05 PM MDT for El Paso County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 4:05 PM MDT (22:05 UTC)
- Expired
- Jul 31, 2021, 4:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175 WWUS85 KPUB 312205 SPSPUB Special Weather Statement National Weather Service Pueblo CO 405 PM MDT Sat Jul 31 2021 COZ081-085-312230- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 405 PM MDT Sat Jul 31 2021 ...SPECIAL WEATHER STATEMENT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm producing heavy rain over southern Colorado Springs, moving southwest at 10 mph. One half to 1 inch of rain will be possible with this storm. Winds in excess of 30 mph will also occur with this storm. Locations impacted include... Southern Colorado Springs, Fountain, Stratmoor, Fort Carson, Security, Peterson AFB, Security-Widefield and Cimarron Hills. LAT...LON 3888 10478 3883 10460 3859 10487 3880 10493 TIME...MOT...LOC 2204Z 044DEG 8KT 3882 10477 $$ Hodanish
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:22 PM MDT, 43 minutes earlier.
Area forecast discussion, Jul 31, 3:22 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 322 PM MDT Sat Jul 31 2021 .SHORT TERM...(This evening through Sunday) Issued at 321 PM MDT Sat Jul 31 2021 ...Flooding threat continues Saturday evening... ...Lower chances for heavy rain Sunday... .Currently...As of 3PM Saturday, convection is ongoing over the mountains with slow storm motion resulting in locally heavy downpours. Further east, atmosphere looks to be capped over the plains and portion of the eastern mountains. Satellite shows an MCV over northern Colorado along I25 moving southward. Plenty of moisture in the area as northeast flow on the plains advects dew points in the mid 50s to lower 60s into the region. In addition, monsoon moisture is wrapping around the upper ridge just to the west of the area. Based on bufkit soundings, precipitable waters are around 1.25 to 1.5 inches on the plains, which is well above climatology (based on the DNR sounding). .Tonight...Main question is how much lift/instability will occur to allow convection to develop over the I25 corridor and portion of the southern plains. The high resolution models have been consistent with an MCS developing later in the afternoon and evening along the I25 corridor and eastern mountains as the MCV moves southward, some heating continues, and low level moisture increases. WPC QPF showed a healthy bullseye of area averaged QPF of over 1.5 inches this evening over the Wet Mountains and nearby plains extending southeast into Las Animas County and the southern I25 corridor. Cannot argue with the consistency of the models and will have to wait and see if the atmosphere can destabilize enough. SPC mesoanalysis has around 1000 J/kg over the region and suggests CAPEs will increase to 2000 J/kg by early evening. While the magnitude may be off, the forecast trend suggests increased destabilization. Cut the WPC QPF by 25%, which could still result in some minor flooding along portions of the Arkansas River overnight and into Sunday. With the heavy rainfall, flash flooding will also be of concern especially for the burn scars in the southeast mountains. Precipitation will become more stratiform as the MCS moves to the south and east. In collaboration with WFO GJT, will add zone 64 to the flash flood watch as heavier rain is possible in the Gunnison Basin. .Sunday...This will be a down day for convection. Stratiform precipitation can last into Sunday morning along the eastern mountains. The subsidence behind the disturbance will keep the atmosphere capped over the plains and much of the mountains. The best chances for convection will be over the Eastern San Juan Mountains. Daytime highs will be cool on the plains with slow clearing during the day. --PGW-- .LONG TERM...(Sunday night through Saturday) Issued at 321 PM MDT Sat Jul 31 2021 Key Messages... 1) Heavy rain threat continues Monday and Tuesday 2) Pattern change with drier weather starts Wednesday .Monday and Tuesday...Ridge axis stays just to the west of the forecast area with plenty of moisture lingering over the area. Precipitable waters remain around three quarters of an inch in the mountains with around 1.25 to up to 1.50 inches over the interstate 25 corridor and the eastern plains. With light northerly winds aloft, storms will be generally be slow moving with flash flooding mostly being a threat over the mountains and Interstate 25 corridor. Subtle features will determine the location and intensity of convection. The latest GFS suggests that a weak disturbance could increase the heavy rain threat on Tuesday, but I have seen where these subtle disturbances result from the convective parametrization in the models. One negative factor for heavy rain is the lack of any surge of easterly flow in the lower levels with a weak trough on the plains. Have seen where disturbances moving southward and turn the flow southeast on the plains and I25 corridor, increasing moisture convergence, but these features are subtle and hard to forecast more than a day or so in the future. .Wednesday through Saturday...Pattern change occurs with the models and ensembles having a trough developing over the Pacific northwest. Flow aloft becomes southwesterly and eventually westerly with some mid level drying. Suspect there will be enough moisture for diurnal convection which can move out on to the plains. A trough passage near the end of the week may bring an increase in monsoon moisture on Friday or Saturday, but there are no indications of a widespread potential for heavy rain. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 321 PM MDT Sat Jul 31 2021 Showers and thunderstorms will occur much of the evening and into the overnight at KCOS and KPUB with MVFR conditions possible in showers and thunderstorms. On Sunday morning, some ceilings approaching MVFR will be possible with lower clouds and upslope. At KALS, convection should end Saturday evening. On Sunday, chances for thunderstorms will be less with VFR conditions. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 3 AM MDT Sunday for COZ093-094-097>099. Flash Flood Watch until 1 AM MDT Sunday for COZ058>068-072>088. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, Jul 31, 11:32 AM MDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Sat Jul 31 2021 COZ058>089-093>099-011745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Sat Jul 31 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight SERIOUS FLASH FLOODING WILL BE POSSIBLE TODAY AND TONIGHT ACROSS A LARGE PART OF SOUTHEAST AND SOUTH CENTRAL COLORADO. Several inches of rain will be possible over parts of the region today and tonight, and this heavy rain will have the potential to cause serious flash flooding. The greatest threat will be over all of the mountainous areas, with the overall greatest threat in and around the burn scars. Rock slides, debris flows, and washed out roadways will all be possible. Travel conditions over the mountains could become very dangerous today and into tonight. Over the mountains, the heaviest rain will occur this afternoon into the evening hours. Over the plains, the heaviest rains will occur late this afternoon through the early morning hours. In addition, storms across the far southeast Colorado plains could produce isolated wind gusts of 50 to 55 mph this evening. There is a very small chance for a damaging wind gust. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms with heavy rainfall, and the potential for flash flooding, are expected to affect the mountains and valleys, the Interstate-25 corridor, and possibly portions of the plains each day from Sunday through at least Tuesday. This activity could produce serious flash flooding over the mountains and valleys. The risk for flooding could persist over the mountains and valleys later in the week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be highly likely over most of the plains and all of the mountains and valleys today into tonight. 06/06
In the hours before
Special weather statement, Jul 31, 3:39 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT Sat Jul 31 2021
COZ074-088-312215-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
339 PM MDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 415 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinidad, moving southwest at 10 mph.
This storm is producing very heavy rain. One to two inches of rain
may be possible with this storm.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.
LAT...LON 3718 10472 3725 10437 3709 10429 3699 10448
3699 10462
TIME...MOT...LOC 2138Z 067DEG 9KT 3715 10442
HodanishSpecial weather statement, Jul 31, 3:43 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
343 PM MDT Sat Jul 31 2021
COZ099-312215-
Springfield Vicinity/Baca County CO-
343 PM MDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Stonington, or 22 miles west of Elkhart, moving west
at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Very heavy rain was also occurring with this storm.
This storm will remain over mainly rural areas of southeastern Baca
County.
LAT...LON 3715 10241 3720 10223 3704 10215 3699 10231
3699 10244
TIME...MOT...LOC 2143Z 079DEG 12KT 3710 10228
HodanishLocal storm report, Jul 31, 3:50 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 1 WSW ROSITA 38.09N 105.35W
07/31/2021 M0.51 INCH CUSTER CO CO-OP OBSERVER
&&Special weather statement, Jul 31, 3:56 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 356 PM MDT Sat Jul 31 2021 COZ074-075-087-088-312245- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 356 PM MDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 445 PM MDT... At 355 PM MDT, Doppler radar was tracking a strong thunderstorm near Aguilar, or 21 miles northwest of Trinidad, moving southwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. Very heavy rain is also occurring with this storm. Locations impacted include... Aguilar, Gulnare, Spanish Peaks and Cuchara Pass. LAT...LON 3764 10471 3745 10454 3717 10482 3738 10509 TIME...MOT...LOC 2155Z 036DEG 14KT 3744 10469 Hodanish
Local storm report, Jul 31, 4:01 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
401 PM MDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM DEBRIS FLOW 1 SSW PONCHA SPRINGS 38.49N 106.08W
07/31/2021 CHAFFEE CO LAW ENFORCEMENT
CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 1
SSW PONCHA SPRINGS. MUD SLIDE ON HIGHWAY 285
AT MILE MARKER 124.4 THROUGH 125. RIGHT LANE
IS BLOCKED. MUD 4 FEET DEEP.
&&Special weather statement, Jul 31, 4:05 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 405 PM MDT Sat Jul 31 2021 COZ081-085-312230- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 405 PM MDT Sat Jul 31 2021 ...SPECIAL WEATHER STATEMENT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm producing heavy rain over southern Colorado Springs, moving southwest at 10 mph. One half to 1 inch of rain will be possible with this storm. Winds in excess of 30 mph will also occur with this storm. Locations impacted include... Southern Colorado Springs, Fountain, Stratmoor, Fort Carson, Security, Peterson AFB, Security-Widefield and Cimarron Hills. LAT...LON 3888 10478 3883 10460 3859 10487 3880 10493 TIME...MOT...LOC 2204Z 044DEG 8KT 3882 10477 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:13 PM MDT | Special Weather Statement | PUB | Douglas | 17 min |
| Jul 31, 12:57 PM MDT | Special Weather Statement | PUB | Costilla | 63 min |
| Jul 31, 1:12 PM MDT | Special Weather Statement | PUB | Custer | 33 min |
| Jul 31, 1:39 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Jul 31, 1:56 PM MDT | Special Weather Statement | PUB | Custer | 49 min |
| Jul 31, 1:59 PM MDT | Special Weather Statement | PUB | Chaffee | 46 min |
| Jul 31, 2:01 PM MDT | Special Weather Statement | PUB | Chaffee | 44 min |
| Jul 31, 2:12 PM MDT | River Flood Watch | PUB | Pueblo | 18 hr |
| Jul 31, 2:12 PM MDT | River Flood Watch | PUB | Pueblo | 15 hr |
| Jul 31, 2:12 PM MDT | River Flood Watch | PUB | Pueblo | 13 hr |
| Jul 31, 2:13 PM MDT | Special Weather Statement | PUB | Conejos | 32 min |
| Jul 31, 2:36 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 31, 2:38 PM MDT | Flash Flood Warning | PUB | Custer | 118 min |
| Jul 31, 2:48 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 31, 3:11 PM MDT | Special Weather Statement | PUB | Conejos | 34 min |
| Jul 31, 3:22 PM MDT | Special Weather Statement | PUB | Saguache | 38 min |
| Jul 31, 3:25 PM MDT | Special Weather Statement | PUB | Alamosa | 35 min |
| Jul 31, 3:30 PM MDT | Special Weather Statement | PUB | Rio Grande | 45 min |
| Jul 31, 3:39 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Jul 31, 3:43 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| Jul 31, 3:56 PM MDT | Special Weather Statement | PUB | Huerfano | 49 min |
| Jul 31, 4:31 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 31, 4:46 PM MDT | Flash Flood Warning | PUB | Huerfano | 4 hr |
| Jul 31, 4:50 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Jul 31, 4:59 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| Jul 31, 5:03 PM MDT | Flash Flood Warning | PUB | Custer, Huerfano, Pueblo | 3 hr |
| Jul 31, 5:13 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 4 hr |
| Jul 31, 5:28 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| Jul 31, 5:29 PM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Jul 31, 5:35 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 31, 5:43 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 31, 5:45 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jul 31, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.